×

zbMATH — the first resource for mathematics

On the lower semicontinuity of quasiconvex integrals in \(\text{SBV}(\Omega ,\mathbf R^ k)\). (English) Zbl 0817.49017
This paper is concerned with a certain class of functionals which arise in the calculus of variations. Such functionals are typically of the form \[ F(u)= \int_ \Omega f(x, u,\nabla u) dx+ \int_{S_ u} \phi(u^ +, u^ -, n_ u) d{\mathcal H}^{n- 1} \] in which \(\Omega\) is an open set in \(\mathbb{R}^ n\), \(f\) is a Carathéodory function, \(S_ u\) is the jump set of \(u\) (the complement of the Lebesgue set of \(u\)), \(n_ u\) is the measure-theoretic normal to \(S_ u\), and \(u^{\pm}\) are the one-sided traces of \(u\) on both sides of \(S_ u\).
A key question is that of the conditions under which such a functional is lower semicontinuous. The resolution of this question has implications for existence studies using the direct method of the calculus of variations. The functional in question is considered in the space \(\text{SBV}(\Omega, \mathbb{R}^ n)\) of special functions of bounded variation. A function belongs to this space if it is of bounded variation and if, furthermore, \(| D^ s u|\) is supported in \(S_ u\). A study of SBV indicates that the appropriate kind of lower semicontinuity to seek is that with respect to \(L^ 1_{\text{loc}}(\Omega, \mathbb{R}^ n)\), since SBV enjoys a compactness property with respect to this space.
The bulk of the paper is taken up with proving the following result: if \(f(x, s, p)\) is quasiconvex with respect to \(p\) and satisfies a technical growth condition, and if \(\phi\) is a Borel function which is even in its last argument, then the functional \(F\) is lower semicontinuous with respect to \(L^ 1_{\text{loc}}\). This result extends an earlier one, due to the author [Arch. Ration. Mech. Anal. 111, No. 4, 291-322 (1990; Zbl 0711.49064)], in which \(f\) is assumed to be convex in its last argument. The method of proof follows the strategy of E. Acerbi and N. Fusco [Arch. Ration. Mech. Anal. 86, 125-145 (1984; Zbl 0565.49010)].

MSC:
49J45 Methods involving semicontinuity and convergence; relaxation
49J27 Existence theories for problems in abstract spaces
49J40 Variational inequalities
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ambrosio, L., A compactness theorem for a new class of functions of bounded variation, Boll. un. mat. ital., 3-B, 857-881, (1989) · Zbl 0767.49001
[2] Ambrosio, L., Existence theory for a new class of variational problems, Archs ration mech. analysis, 111, 291-322, (1990) · Zbl 0711.49064
[3] Ambrosio, L., Variational problems in SBV, Acta appl. math., 17, 1-40, (1989) · Zbl 0697.49004
[4] Ambrosio, L.; Braides, A., Functionals defined on partitions in sets of finite perimeter: semicontinuity, relaxation, homogenization, J. math. pures appl., 69, 307-333, (1990) · Zbl 0676.49029
[5] De Giorgi, E.; Ambrosio, L., Un nuovo tipo di funzionale del calcolo delle variazioni, Atti accad. naz. lincei cl. sci. fis. mat. nat., 82, 199-210, (1988)
[6] Morrey, C.B., Quasi-convexity and the semicontinuity of multiple integrals, Pacific J. math., 2, 25-53, (1952) · Zbl 0046.10803
[7] Acerbi, E.; Fusco, N., Semicontinuity problems in the calculus of variations, Archs ration. mech. analysis, 86, 125-145, (1984) · Zbl 0565.49010
[8] Fonseca, I.; Müller, S., Quasiconvex integrands and lower semicontinuity in L1, SIAM J. math. analysis, 23, 1081-1098, (1992) · Zbl 0764.49012
[9] Ambrosio, L.; Dal Maso, G., On the representation in BV(ω, {\bfr}m) of quasi-convex integrals, J. funct. analysis, 109, 76-97, (1992) · Zbl 0769.49009
[10] F{\sconseca} I. & M{} S., Relaxation of quasiconvex functionals in BV(Ω, {\bfR}p) for integrands ƒ(x, u, ∇u), Archsration. Mech. Analysis (to appear).
[11] Ekeland, I.; Temam, R., Convex analysis and variational problems, (1976), North-Holland Amsterdam
[12] Acerbi, E.; Fusco, N., An approximation lemma for W1, p functions, (), 1-5
[13] Sverak, V., Rank-1 convexity does not imply quasi-convexity, Proc. R. soc. edinb., 120-A, 185-189, (1992) · Zbl 0777.49015
[14] Giusti, E., Minimal surfaces and functions of bounded variation, (1984), Birkhäuser Boston · Zbl 0545.49018
[15] Ziemer, W.P., Weakly differentiable functions, (1989), Springer Berlin · Zbl 0177.08006
[16] Federer, H., Geometric measure theory, (1969), Springer Berlin · Zbl 0176.00801
[17] Vol’pert, A.I., Spaces BV and quasi-linear equations, Math. USSR sb., 17, 225-267, (1969) · Zbl 0168.07402
[18] Ambrosio, L.; Dal Maso, G., A general chain rule for distributional derivatives, Proc. am. math. soc., 108, 691-702, (1990) · Zbl 0685.49027
[19] Stein, E.M., Singular integrals and the differentiability properties of functions, (1970), Princeton University Press Princeton, New Jersey · Zbl 0207.13501
[20] Liu, F.-C., Luzin type property of Sobolev functions, Indiana univ. math. J., 26, 645-651, (1977) · Zbl 0368.46036
[21] Alberti, G., A luzin type property of gradients, J. funct. analysis, 100, 110-118, (1991) · Zbl 0752.46025
[22] Pallara, D., Nuovi teoremi sulle funzioni a variazione limitata, Atti accad. naz. lincei cl. sci. fis. mat. natur. ser. IX, 1, 309-316, (1990)
[23] Pallara, D., Some new results on functions of bounded variation, Rend. accad. naz. delle scienze dei XL, 14, 295-321, (1990) · Zbl 0723.49005
[24] Ball, J.M., Convexity conditions and existence theorems in nonlinear elasticity, Archs ration. mech. analysis, 63, 337-403, (1977) · Zbl 0368.73040
[25] Müller, S., Higher integrability of determinants and weak compactness in L1, J. reine angew. math., 412, 20-34, (1990) · Zbl 0713.49004
[26] Reshetnyak, Y.G., On the stability of conformal mappings in multidimensional spaces, Sib. math. J., 8, 65-85, (1967)
[27] Ambrosio, L.; Braides, A., Functionals defined on partitions in sets of finite perimeter: integral representation and γ-convergence, J. math. pures appl., 69, 285-306, (1990) · Zbl 0676.49028
[28] Dacorogna, B., Weak continuity and weak lower semicontinuity of nonlinear functionals, () · Zbl 0676.46035
[29] Morrey, C.B., Multiple integrals in the calculus of variations, (1966), Springer Berlin · Zbl 0142.38701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.